Journal of the
Korean Mathematical Society
JKMS

ISSN(Print) 0304-9914 ISSN(Online) 2234-3008

Article

HOME ALL ARTICLES View

J. Korean Math. Soc. 2020; 57(6): 1407-1433

Published online November 1, 2020 https://doi.org/10.4134/JKMS.j190682

Copyright © The Korean Mathematical Society.

A $q$-queens problem V. some of our favorite pieces: queens, bishops, rooks, and nightriders

Seth Chaiken, Christopher R. H. Hanusa, Thomas Zaslavsky

The University at Albany (SUNY); 65-30 Kissena Blvd.; Binghamton University (SUNY)

Abstract

Parts~I--IV showed that the number of ways to place $q$ nonattacking queens or similar chess pieces on an $n\times n$ chessboard is a quasipolynomial function of $n$ whose coefficients are essentially polynomials in $q$. For partial queens, which have a subset of the queen's moves, we proved complete formulas for these counting quasipolynomials for small numbers of pieces and other formulas for high-order coefficients of the general counting quasipolynomials. We found some upper and lower bounds for the periods of those quasipolynomials by calculating explicit denominators of vertices of the inside-out polytope. Here we discover more about the counting quasipolynomials for partial queens, both familiar and strange, and the nightrider and its subpieces, and we compare our results to the empirical formulas found by \Kot. We prove some of \Kot's formulas and conjectures about the quasipolynomials and their high-order coefficients, and in some instances go beyond them.

Keywords: Nonattacking chess pieces, fairy chess pieces, Ehrhart theory, inside-out polytope, arrangement of hyperplanes

MSC numbers: Primary 05A15; Secondary 00A08, 52C07, 52C35

Stats or Metrics

Share this article on :

Related articles in JKMS